Alert archive / Michigan / Frost Advisories in 2018
Frost Advisory 1, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at May 11, 2018, 3:30 PM EDT for 14 counties in Michigan. It took effect at May 12, 2018, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2018, 3:30 PM EDT (19:30 UTC)
- In effect from
- May 12, 2018, 2:00 AM EDT
- Expired
- May 12, 2018, 8:02 AM EDT
- In force
- 6 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Kalkaska County, MI, Leelanau County, MI, Montmorency County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 9 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371 WWUS73 KAPX 111930 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 330 PM EDT Fri May 11 2018 MIZ016>030-120330- /O.NEW.KAPX.FR.Y.0001.180512T0600Z-180512T1300Z/ Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego- Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda- Alcona- Including the cities of Petoskey, Cheboygan, Rogers City, Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, Frankfort, Traverse City, Kalkaska, Grayling, Mio, and Harrisville 330 PM EDT Fri May 11 2018 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... The National Weather Service in Gaylord has issued a FROST ADVISORY, which is in effect from 2 AM to 9 AM EDT Saturday. * TEMPERATURE...Most temperatures are expected to fall to between 32 and 35 degrees. * IMPACTS...Frost may form in areas north of M-72, which may damage tender vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
3 follow-up statements
188 WWUS73 KAPX 120240 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 1040 PM EDT Fri May 11 2018 MIZ016>030-121300- /O.CON.KAPX.FR.Y.0001.180512T0600Z-180512T1300Z/ Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego- Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda- Alcona- Including the cities of Petoskey, Cheboygan, Rogers City, Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, Frankfort, Traverse City, Kalkaska, Grayling, Mio, and Harrisville 1040 PM EDT Fri May 11 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... * TEMPERATURE...Most temperatures are expected to fall to between 32 and 35 degrees. * IMPACTS...Frost may form in areas north of M-72, which may damage tender vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
915 WWUS73 KAPX 120725 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 325 AM EDT Sat May 12 2018 MIZ016>030-121300- /O.CON.KAPX.FR.Y.0001.000000T0000Z-180512T1300Z/ Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego- Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda- Alcona- Including the cities of Petoskey, Cheboygan, Rogers City, Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, Frankfort, Traverse City, Kalkaska, Grayling, Mio, and Harrisville 325 AM EDT Sat May 12 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURE...Temperatures by daybreak will be in the middle 20s to the lower half of the 30s. * IMPACTS...Frost may form in areas north of M-72, which may damage tender vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
300 WWUS73 KAPX 121202 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 802 AM EDT Sat May 12 2018 MIZ016>030-121315- /O.CAN.KAPX.FR.Y.0001.000000T0000Z-180512T1300Z/ Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego- Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda- Alcona- Including the cities of Petoskey, Cheboygan, Rogers City, Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, Frankfort, Traverse City, Kalkaska, Grayling, Mio, and Harrisville 802 AM EDT Sat May 12 2018 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the FROST ADVISORY. Temperatures are quickly rising above freezing this morning. Note that frost is likely in parts of northern Michigan again tonight. $$ JZ
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 11, 3:22 PM EDT, 8 minutes earlier.
Area forecast discussion, May 11, 3:22 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 322 PM EDT Fri May 11 2018 .NEAR TERM...(Tonight through Saturday) Issued at 235 PM EDT Fri May 11 2018 ...Another Frosty Night... High impact weather potential: Frost will affect locations north of M-32 overnight and into early Saturday. Pattern Synopsis/Forecast...High pressure is in opposition to a warm front along M-55/US-10 region currently. This will be the main feature producing the weather into the overnight and Saturday. Models have not been handling the dry air very well, as the rain was supposed to move north of M-32 at one point today/tonight. Models have been slowly backing off of that idea and now the GFS and NAM barely have it to M-72 and the ARW and NMM (HiResW) models barely have it north of M-55 overnight. The latest ECMWF has it to just south of M-32 for between now and 00z/Sat, but given the latest radar trends, that seems unlikely. The high looks to continue to dominate and push the rain south, so that by 12z/Sat, the rain will be out or nearly out of the forecast area, and the main concern is then frost. Temperatures don't look as cold as last night, with the mid clouds providing some cover. So will expect that most locations will remain at or just above 32F producing frost, which could damage plants, and some locations, like PLN dips into the upper 20s. since freezing isn't expected on a widespread scale tonight, will go with a frost advisory for tonight, for counties along and north of M-72. Primary Forecast Concerns...A lot could go wrong with this forecast. It all has to do with the rain and the cloud cover. The main issue is does the sky clear out and does the rain head north any more than it currently is? With the rain currently having trouble moving north, without falling apart, will go with the GFS/HiResW ideas with the rain staying along and south of the M-55 corridor. This leads us to the other question, the cloud cover. This is much harder to figure. Although a rough extrapolation of the satellite images would keep the cloud cover about the same as it is currently. The models pretty much agree with this, so will continue with the cloud cover clearing mainly in E Upper and Tip of the Mitt before heading south of M-32 Saturday morning. && .SHORT TERM...(Saturday night through Monday) Issued at 235 PM EDT Fri May 11 2018 ....Getting warmer... High impact weather potential: areas of frost in parts of northern lower MI late Saturday night. A lengthy e-w ridge of high pressure will slowly settle south across the upper MS Valley and Great Lakes. The primary areas of active wx will be to our south (north of a stalled front in the Ohio Valley) and to our north (northern stream impulses up toward James Bay). So things look relatively quiet here, though with some frost potential Sat night before our airmass more thoroughly moderates. Cloud cover will slowly thin out from n to s Sat night, as zone of active wx moves southward. Partly cloudy skies will still persist south of M-72, with mostly clear or becoming mostly clear to the north. Winds will be quiet light, and excellent radiational cooling is anticipated where/when clouds thin. Lows in the mid 30s will be common in eastern upper, n central and ne lower MI, with upper 30/near 40f in nw lower. Best chances for frost will be near/east of US-131, and near/north of M-55. Will continue to mention frost in the HWO. Otherwise, this part of the forecast looks very quiet. Clouds continue to diminish from n to s during the day on Sunday, with mostly clear skies Sunday night and Monday. Though excellent cooling conditions exist again on Sunday night, temps will have a much warmer starting point, and don't expect to see frost. Strong diurnal heating/mixing will contribute to low RH values each afternoon, with min RH values in the teens in some spots Sunday, and in the 20s Monday. Winds will be light, limiting fire wx concerns, but dry conditions will continue to be highlighted in fire wx products. Max temps Sunday in the mid 60s to lower 70s in interior sections, 55 to 65 along the beaches. Lows Sunday night near 40f to the mid 40s. Highs Monday 70s to around 80f interior, 60s beaches. && .LONG TERM...(Monday night through Friday) Issued at 235 PM EDT Fri May 11 2018 After a rather warm start to the week, high pressure moving south out of Canada will bring a slowly cooling temperatures through the rest of the week. Temperatures will still be well above normal by mid-week, so this "cooling" will really bring things back closer to normal. There is still a small chance for some showers Tuesday afternoon, though it looks like a further southward push of cooler air could displace the more favorable conditions for that further south, and out of the CWA. After that, the rest of the week looks to be quiet. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 156 PM EDT Fri May 11 2018 The high pressure is pushing dry air in opposition to the rain trying to move north with the warm front. This will keep the rain out of most of the TAF sites (TVC (possibly), PLN and APN (probably)). MBL looks like it is most likely get rain showers between now and Saturday morning. A period of MVFR CIGS are possible at TVC and MBL as the warm front moves the closest to those sites mainly Saturday morning. CIGS will be back to VFR by 12z at the latest. PLN looks to get frost Saturday morning with the mainly clear skies, light winds, and temperatures around or less than 32F. && .MARINE... Issued at 235 PM EDT Fri May 11 2018 High pressure will remain over the Upper Great Lakes through Sunday, and produce winds and waves that are expected to be below small craft criteria. && .APX WATCHES/WARNINGS/ADVISORIES... MI...FROST ADVISORY from 2 AM to 9 AM EDT Saturday for MIZ016>030. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...JL SHORT TERM...JZ LONG TERM...AM AVIATION...JL MARINE...JL
Hazardous weather outlook, May 11, 3:25 PM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 325 PM EDT Fri May 11 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-120715- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 325 PM EDT Fri May 11 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Frost and Freezing temperatures are expected across northern lower Michigan tonight. Sensitive vegetation will be impacted. Please see the ongoing Frost Advisory for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Areas of frost are expected again Saturday night, primarily near and east of US-131, and near and north of M-55. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
Nearby
Frost Advisories in Michigan, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.